Capecitabine Induced Onycholysis  

Krishnamani Kalpathi
Department of Medical Oncology, American Oncology Institute, Hyderabad, India
Author    Correspondence author
International Journal of Clinical Case Reports, 2015, Vol. 5, No. 40   doi: 10.5376/ijccr.2015.05.0040
Received: 29 Jun., 2015    Accepted: 30 Jul., 2015    Published: 07 Oct., 2015
© 2015 BioPublisher Publishing Platform
This is an open access article published under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Preferred citation for this article:

Krishnamani K.V., 2015, Capecitabine Induced Onycholysis, International Journal of Clinical Case Reports, 5(40): 1-3 (doi: 10.5376/ijccr.2015.05.0040)

Abstract

A 61 year old gentleman with metastatic gastric carcinoma received palliative chemotherapy with Epirubicin, Oxaliplatin and Capecitabine. While on capecitabine maintenance he developed serous discharge from the toenails and ultimately painless loss of the nails. A diagnosis of capecitabine induced onycholysis was made and after symptomatic treatment and discontinuation of the drug his symptoms improved. Capecitabine induced onycholysis has not been reported very often in literature and the identification and diagnosis of this entity is important in patients who are treated with this commonly prescribed drug.

Keywords
Capecitabine; Nail changes; Onycholysis

Case Summary
A 61 year old gentleman presented with mass per abdomen, epigastric pain, anorexia and weight loss of 4 kg of one month duration. He denied history of malena or other systemic complaints. Physical exam was significant for a hard 3x2 cm left supra clavicular node and a vague epigastric mass. Further evaluation with Upper Gastrointestinal Endoscopy and Contrast enhanced Computerized Tomography (CECT) of the abdomen was suggestive of a nodular friable ulcerated growth in the antrum and diffuse gastric wall thickening respectively. Histopathology was suggestive of moderately differentiated adenocarcinoma. In view of metastases to supra clavicular nodes he was diagnosed as metastatic gastric carcinoma and was advised chemotherapy with palliative intent. Epirubicin (50 mg/ m2 D1), Oxaliplatin (130 mg/m2 D1) and Capecitabine (625 mg/m2 BD x 21 days) was started from 1.11.2014. He tolerated the chemotherapy well with the notable side effects being grade 2 Hand foot syndrome (HFS) on the palms and soles. No nail changes were observed at the end of six cycles of multi agent chemotherapy. After six cycles there was stable disease and in view of good performance status (PS) and minimal toxicity due to chemotherapy it was planned to continue him on single agent capecitabine at a dose of 625 mg/m2 BD continuous dosing. After three cycles of maintenance capecitabine he developed serous discharge from the underside of the nails of both the big toes (Figure 1). There was no warmth or erythema or tenderness. Microbiologic examination yielded no results. Subsequently there was desquamation with lifting of the nail bed and finally painless loss of the nails. A diagnosis of onycholysis was made secondary to capecitabine toxicity. Capecitabine was subsequently stopped and he was treated with sertaconazole (2%) local application and urea cream. The lesions healed in 4 weeks’ time with growing of the nail and stoppage of any further discharge. Capecitabine was then re started at 75 % of the original dose. He has thus far completed a total of 4 maintenance cycles with the 75% dose administered for 45 days without any further toxicity.


Discussion
Capecitabine is an oral fluoropyrimidine prodrug of 5’ deoxy 5’ fluorouridine which is converted to 5’ fluorouracil (5FU) intratumorally. It is a widely used anti neoplastic agent in colon, gastric and breast cancers. Compared to 5FU which needs prolonged infusion capecitabine has the advantages of oral administration. The frequent side effects observed with capecitabine have been diarrhea, fatigue, hand foot syndrome (HFS) and hematologic side effects. HFS is seen in approximately 50% patients. Other uncommon dermatologic manifestations include dermatitis, stomatitis and nail changes. Capecitabine induced nail changes have been reported scarcely in literature (Chen et al., 2001; Piguet and Borradori, 2002; Maino et al., 2003).

Chemotherapy induced nail changes include hyperpi- gmentation, Beau’s lines, nail loss, onychodystrophy, edema and onycholysis (Susser et al., 1999). A number of chemotherapy agents commonly used in breast, gastric, colon and testicular cancer like bleomycin, etoposide, 5 fluorouracil, docetaxel, doxorubicin and cyclophosphamide have been implicated in causing onycholysis (Susser et al., 1999). The etiology is supposed to be chemotherapy induced immunosupp- ression and subsequent colonization of the nail bed leading to changes in the nail plate like thinning, sub ungula edema and lifting of the nail plate off the nail bed, effects of chemotherapy on vasculature and changes in the cellular matrix (Chen et al., 2003). The nail toxicity seen in our patient was mostly due to direct nail toxicity and subsequent infection. The onycholysis observed in these patients has a sunset appearance; hence it is called sunset onycholysis (Vaccaro et al., 2008). Other nail changes observed with capecitabine may include onychomadesis, hyperkeratosis and paronychia (Maino et al., 2003).

Reference
Chen G.Y., Chang T.W., and Chen W.C., 2003, Exudative hyponychial dermatitis associated with capecitabine and docetaxel combination chemotherapy for metastatic breast carcinoma: report of three cases, Br. J. Dermatol, 148: 1071-1073
http://dx.doi.org/10.1046/j.1365-2133.2003.05272.x

Chen G.Y., Chen Y.H., Hsu M.M., Tsao C.J., and Chen W.C., 2001, Onychomadesis and onycholysis associated with capecitabine, Br. J. Dermatol, 145: 521-522
http://dx.doi.org/10.1046/j.1365-2133.2001.04391.x

Maino K.L., Norwood C., and Stashower M.E., 2003, Onycholysis with the appearance of a “sunset” secondary to capecitabine, Cutis, 72: 234-236

Piguet V., and Borradori L., 2002, Pyogenic granuloma-like lesions during capecitabine therapy, Br. J. Dermatol, 147: 1270-1272
http://dx.doi.org/10.1046/j.1365-2133.2002.05000_6.x

Susser W., Whitaker-Worth D., and Grant-Kels J., 1999, Mucocutaneous reactions to chemotherapy, J. Am. Acad. Dermatol, 40: 367-398
http://dx.doi.org/10.1016/S0190-9622(99)70488-3

Vaccaro M., Barbuzza O., Guarneri F., and Guarneri B., 2008, Nail and periungual toxicity following capecitabine therapy, Br. J. Clin. Pharmacol, 66: 325-326
http://dx.doi.org/10.1111/j.1365-2125.2008.03174.x

International Journal of Clinical Case Reports
• Volume 5
View Options
. PDF(182KB)
. FPDF
. HTML
. Online fPDF
Associated material
. Readers' comments
Other articles by authors
pornliz suckporn sex videos bbw mom xxx big fucking arabin porn videos teen gril sex video riding hard cock woman hard vagina . Krishnamani Kalpathi
Related articles
. Capecitabine
. Nail changes
. Onycholysis
Tools
. Email to a friend
. Post a comment